Background: COVID-19 generally affects the lungs by causing pneumonic infiltration. Typical Computed Tomography (CT) findings are bilateral, multifocal, peripheral, and patchy ground-glass opacities. These CT findings can also be seen in drug toxicities. Rapid and accurate differential diagnosis of COVID-19 pneumonia from Chemotherapy-Induced Pulmonary Toxicity (CPT) is essential because the treatment strategies are different. In this case report, we define the clinical and lung CT findings of two cases of CPT mimicking COVID-19 pneumonia.
Case Reports: The first patient was a 39-year-old male who was under a 5-fluorouracil + folinicacid + oxaliplatin + panitumumab (FOLFOX) treatment of regimen because of metastatic rectal cancer. The second patient was a 53-year-old male with testicular seminoma who was treated with bleomycin, etoposide, and cisplatin (BEP) protocol. Both patients presented to the emergency department with increased dyspnea after chemotherapy. Thorax CT showed similar findings to COVID-19 pneumonia. On follow-up CTs, these findings disappeared with steroid treatment as well as withdrawal of the chemotherapeutic agents and this enabled us to make a differential diagnosis. Also, two consecutive COVID-19 real-time polymerase chain reaction tests were negative in both patients.
Conclusion: When lung CT findings of the oncologic patients are similar to COVID-19 pneumonia, chemotherapy-induced pulmonary toxicity should also be considered in the differential diagnosis.
Keywords: Chemotherapy, computed tomography, COVID-19, lung, toxicity, diagnosis.